Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 28, 2012, 4:18 PM EDT for Grayson County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2012, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 28, 2012, 5:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
County Grayson County, VA
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
800 WWUS81 KRNK 282018 SPSRNK SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 418 PM EDT SAT JUL 28 2012 VAZ009-012-015-282115- GRAYSON VA-SMYTH VA-WYTHE VA- 418 PM EDT SAT JUL 28 2012 ...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE COUNTIES... AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF SUGAR GROVE...BETWEEN MARION AND CRIPPLE CREEK...MOVING EAST AT 30 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. A BRIEF HEAVY DOWNPOUR OF RAIN WILL ACCOMPANY THIS STORM...AND MAY POND ON THE ROADS AND QUICKLY FILL ROADSIDE DITCHES. EXPECT SOME OCCASIONAL CLOUD TO GROUND LIGHTNING FROM THIS STORM. AS SUCH...DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES...WHEN LIGHTNING THREATENS...MOVE INDOORS. THIS STORM WILL BE NEAR COMERS ROCK AROUND 425 PM...SPEEDWELL AROUND 430 PM AND CRIPPLE CREEK AROUND 440 PM. LAT...LON 3692 8143 3683 8102 3665 8112 3674 8147 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 28, 4:10 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 28, 4:10 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SAT JUL 28 2012 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTH AND EAST OF THE MID ATLANTIC REGION TONIGHT...REPLACE BY HIGH PRESSURE ON SUNDAY. THIS AREA OF HIGH PRESSURE WILL QUICKLY MOVE EAST...A RETURN FLOW OF MOISTURE CREEPING BACK INTO THE AREA MONDAY. FOR MOST OF NEXT WEEK...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL RESIDE OVER THE EASTERN UNITED STATES...YIELDING POTENTIAL FOR UNSETTLED WEATHER FOR THE MID ATLANTIC REGION AS UPPER LEVEL DISTURBANCES WILL TEND TO AMPLIFY AS THEY MOVE THROUGH THE AXIS OF THE UPPER LEVEL TROF. && .NEAR TERM /THROUGH SUNDAY/... AS OF 400 PM EDT SATURDAY... CONVERGENCE ASSOCIATED WITH FRONTAL BOUNDARY MOVING THROUGH THE FCST AREA WILL FIRE OFF SOME WIDELY SCATTERED SHOWERS...FEW THUNDERSTORMS THIS EVENING. AIR ALOFT APPEARS TO BE QUITE DRY ON THE WATER VAPOR IMAGERY...THUS ENTRAINMENT OF DRY AIR WILL LIMIT COVERAGE OF THE ACTIVITY. IN SPITE OF THIS...CAN'T RULE OUT A AN ISOLD STRONG-SVR STORM UNTIL LOSS OF INSTABILITY AND STRONG HEATING. FROPA THIS EVENING SHOULD YIELD CLEARING AND AN END TO THE SHOWER/STORM THREAT...THE FRONTAL BOUNDARY EXITING THE AREA FORE MIDNIGHT. FOG FORMATION MAY OCCUR IN THE MTNS AND WHERE IT RAINS...SO MAINTAINED PATCHY FOG WORDING. LOWS TONIGHT WILL BE IN THE 60S...AND WITH DEWPOINTS FALLING INTO THE 50S MTNS AND LOWER 60S PIEDMONT SHOULD MAKE IT FEEL A BIT MORE COMFORTABLE. SUNDAY LOOKS LIKE A RELATIVELY DRY DAY WITH DEWPOINTS IN THE 50S/L60S...HIGH PRESSURE BUILDING INTO THE AREA FROM THE NORTH...TEMPERATURES RESEMBLING SOMETHING CLOSER TO NORMAL. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... AS OF 325 PM EDT SATURDAY... THE WEATHER PATTERN WILL BE UNSETTLED DURING THE SHORT TERM PERIOD...AS AN EASTERN U.S. UPPER LEVEL TROF DEEPENS THROUGH TUESDAY IN RESPONSE TO SHORT WAVE TROFS DIGGING DOWN THE WESTERN SIDE OF THE UPPER TROF AXIS. A WEAK LOW LEVEL EASTERLY COMPONENT TO THE WINDS MAY ALLOW FOR CLOUDS TO INCREASE OVER THE REGION SUNDAY NIGHT. WITH DEW POINTS STILL FAIRLY DRY...LEANED TOWARD THE LOCALLY DERIVED MOS GUIDANCE FOR LOWS SUNDAY NIGHT WHICH ARE CLOSER TO THE COOLER GFS MOS GUIDANCE. THUNDERSTORMS SHOULD DEVELOP EARLY IN THE DAY ON MONDAY...AS A LOW-LEVEL THETA-E RIDGE SURGES INTO THE REGION...A MID LEVEL THERMAL TROF MOVES OVER THE REGION...AND SUPPORT FROM A WEAK UPPER LEVEL SHORT WAVE. PER THE 00Z ECMWF...THIS PRODUCES LI/S FROM -4 TO -6 AND CAPES IN EXCESS OF 2000 J/KG. AS A RESULT...STRONG TO SEVERE STORMS ARE EXPECTED. CLOUDS SHOULD KEEP MOST AREAS UNDER 90 FOR HIGHS MONDAY. BY TUESDAY...THE SFC BOUNDARY SHOULD BE NORTH OF OUR FORECAST AREA...ALLOWING HIGHER DEW POINTS TO PUSH BACK INTO THE REGION...AND INCREASING OUR HIGH TEMPS A COUPLE OF DEGREES. WITH AN UNSTABLE AIR MASS STILL IN PLACE THANKS THE REGION REMAINING UNDER A MID LEVEL THERMAL TROF...ANOTHER AROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE TUESDAY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 345 PM EDT SATURDAY... AS WE PROGRESS THROUGH THE LONG TERM PERIOD...THE LONG RANGE MODELS INDICATE THE MEAN UPPER TROF THAT WILL BE OVER OUR AREA FOR MOST OF THE LONG TERM PERIOD...DE-AMPLIFIES BY LATE IN THE PERIOD IN RESPONSE TO AN APPROACHING SHORTWAVE TROF MOVING THROUGH THE NORTHERN PLAINS. WITH THE UPPER TROF OVER OUR AREA FOR MOST THE PERIOD...AND WEAK SHORT WAVE TROFS MOVING THROUGH...THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY. WHILE THERE ARE DIFFERENCES IN THE TIMING AND LOCATION OF THESE WAVES...THERE IS GENERAL AGREEMENT THAT ONE WAVE WILL IMPACT OUR AREA TUESDAY NIGHT/EARLY WEDNESDAY AND A SECOND WAVE ON FRIDAY...SO THE HIGHEST POPS WILL PLACE DURING THESE TIME FRAMES. TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE EXTENT OF CLOUD COVER AND LOCATION OF PRECIP...BUT EXPECT TEMPERATURES TO WARM A DEGREE OR SO EACH DAY AS THE 850MB THERMAL RIDGE BUILDS WITH TIME. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... AS OF 400 PM SATURDAY... SFC COLD FRONT WILL CROSS THE AREA THIS EVENING. DRY AIR AND SUBSIDENCE ALOFT IS LIMITING COVERAGE OF STORM ACTIVITY...BUT STILL EXPECT WIDELY SCATTERED ACTIVITY UNTIL LOSS OF DIURNAL HEATING. STORM THREAT SHOULD END OR MOVE EAST OF THE LOCAL TERMINALS AFTER 00 UTC 8PM THIS EVENING. EXCEPT FOR FOG FORMATION IN THE RIVER VALLEYS TO INCLUDE BCB/LWB...AND POSSIBLY LOCAL MVFR AT LYH/DAN FOR A FEW HOURS LATE TONIGHT AND EARLY SUNDAY MORNING...SHOULD SEE TRANSITION TO A SHOWER FREE DAY SUNDAY WITH WIDESPREAD VFR. HIGH PRESSURE IS FCST TO PASS OVHD...SUBSIDENCE FROM THIS FEATURE LINGERING INTO EARLY MONDAY. RETURN MOISTURE AROUND THE DEPARTING HIGH WILL LIKELY COMBINE WITH AFTERNOON HEATING TO RESULT IN MORE DIURNALLY DRIVEN CONVECTION FROM MONDAY AFTERNOON INTO THE MIDDLE OF NEXT WEEK. HOWEVER...OUTSIDE OF THIS DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG...WHICH WOULD IMPACT ANY OF THE TERMINALS NEAR THE RIVERS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...PH LONG TERM...PH AVIATION...PM
Hazardous weather outlook, Jul 28, 3:44 PM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT SAT JUL 28 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 344 PM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG TO SEVERE. A COUPLE OF STORMS MAY PRODUCE DAMAGING WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE MONDAY AND TUESDAY. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HYSELL
In the hours before
Special weather statement, Jul 28, 3:33 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT JUL 28 2012
VAZ009-012-282015-
SMYTH VA-WYTHE VA-
333 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND WYTHE COUNTIES...
AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF MARION...MOVING EAST AT 25 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL
CLOUD TO GROUND LIGHTNING FROM THIS STORM. FOR YOUR SAFETY...DO NOT
STAY IN THE OPEN...PLEASE SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.
THIS STORM WILL BE NEAR MARION AND RURAL RETREAT THROUGH 345
PM...THEN TO NEAR OR JUST SOUTH OF WYTHEVILLE BETWEEN 400 PM AND 415
PM...PASSING WITHIN THE VICINITY OF CRIPPLE CREEK BETWEEN 415 PM AND
430 PM.
LAT...LON 3700 8154 3700 8147 3699 8148 3700 8142
3695 8138 3700 8132 3700 8088 3684 8090
3682 8103 3679 8108 3677 8109 3676 8114
3682 8156Special weather statement, Jul 28, 4:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 418 PM EDT SAT JUL 28 2012 VAZ009-012-015-282115- GRAYSON VA-SMYTH VA-WYTHE VA- 418 PM EDT SAT JUL 28 2012 ...A STRONG THUNDERSTORM WILL AFFECT GRAYSON...SMYTH AND WYTHE COUNTIES... AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF SUGAR GROVE...BETWEEN MARION AND CRIPPLE CREEK...MOVING EAST AT 30 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. A BRIEF HEAVY DOWNPOUR OF RAIN WILL ACCOMPANY THIS STORM...AND MAY POND ON THE ROADS AND QUICKLY FILL ROADSIDE DITCHES. EXPECT SOME OCCASIONAL CLOUD TO GROUND LIGHTNING FROM THIS STORM. AS SUCH...DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES...WHEN LIGHTNING THREATENS...MOVE INDOORS. THIS STORM WILL BE NEAR COMERS ROCK AROUND 425 PM...SPEEDWELL AROUND 430 PM AND CRIPPLE CREEK AROUND 440 PM. LAT...LON 3692 8143 3683 8102 3665 8112 3674 8147
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:33 PM EDT | Special Weather Statement | RNK | Smyth, Wythe | 42 min |
| Jul 28, 5:59 PM EDT | Special Weather Statement | RNK | Pittsylvania | 61 min |
| Jul 28, 6:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 48 min |
| Jul 28, 4:58 PM EDT | Special Weather Statement | RNK | Stokes | 32 min |
| Jul 28, 6:59 PM EDT | Special Weather Statement | RNK | Caswell | 61 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.